Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 36, NWS Tallahassee, FL

May 27, 20245 counties in Georgia

NWS Tallahassee, FL issued this flash flood warning at May 27, 2024, 6:51 PM EDT for 5 counties in Georgia. It was in force for 114 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2024, 6:51 PM EDT (22:51 UTC)
Expired
May 27, 2024, 8:45 PM EDT
In force
114 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Ben Hill County, GA, Berrien County, GA, Irwin County, GA, Tift County, GA, Turner County, GA

The radar

The Moody AFB radar (KVAX), 86 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:00 PM EDTFLASH FLOOD4 Sw Westwood, GAA portion of Fillmore Road was washed out.
May 27, 7:15 PM EDTFLASH FLOOD1 E Fitzgerald, GAThe Ben Hill 911 Dispatch reported water over a few roadways as of 7:15PM EDT.
May 27, 7:15 PM EDTFLASH FLOOD4 Ne Gladys, GAA piece of Bethlehem Church Road was washed out.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

664 
WGUS52 KTAE 272251
FFWTAE
GAC017-019-155-277-287-280045-
/O.NEW.KTAE.FF.W.0036.240527T2251Z-240528T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
651 PM EDT Mon May 27 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Ben Hill County in south central Georgia...
  North Central Berrien County in south central Georgia...
  Irwin County in south central Georgia...
  Tift County in south central Georgia...
  Eastern Turner County in south central Georgia...

* Until 845 PM EDT.

* At 651 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ocilla, Fitzgerald, Tifton, Enigma, Ty Ty, Mystic, Unionville, 
  Phillipsburg, Sycamore, Rebecca, Pinetta, Irwinville, Fitzgerald 
  Municipal A/P, Irwinville Airport, Abba, Harding, Waterloo, Arp, 
  Lulaville and Gladys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3185 8361 3185 8318 3182 8315 3182 8314
      3181 8313 3182 8311 3178 8303 3178 8300
      3166 8300 3166 8301 3164 8301 3164 8303
      3161 8306 3155 8306 3148 8311 3146 8315
      3143 8314 3140 8314 3138 8312 3144 8365

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:53 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 27, 3:53 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
353 PM EDT Mon May 27 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Tuesday)
Issued at 352 PM EDT Mon May 27 2024

Currently, a Severe Thunderstorm Watch is in effect until 9PM CDT /
10PM EDT for all of our southeast AL counties and the majority of
our southwest GA counties excluding the southern most tier from
Seminole to Lowndes counties and Lanier. Analysis shows an boundary
set up just north of Macon, back into southeast AL with convection
firing to the south of it. The SPC mesoanalysis has decent
conditions for severe weather development today over the watch area,
favoring damaging winds and hail, though an isolated tornado or two
cannot be ruled out. Most CAMs have convection ending between sunset
and shortly after midnight, with a cold front moving through
overnight. This will mostly usher in some drier air and shift winds
to the northwest and north. Overnight lows tonight will generally be
in the low to mid 70s, and tomorrow another toasty day is on tap
with highs in the low 90s across southeast AL and southwest GA, and
the low to mid 90s for the FL counties.

&&

.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 352 PM EDT Mon May 27 2024

A late season "cold" front will slowly push
through the region Tuesday evening through Wednesday, perhaps
lowering our afternoon highs by a whopping degree or two across our
SE AL and SW GA counties compared to Tuesdays highs. What this cold
front will serve to do is bring our afternoon dewpoints back down
into the mid to upper 50s inland and 60s along the coast which will
make the air feel a tad more pleasant.

Regarding rain and thunderstorm potential, chances appear quite low
as notably dry air overspreads the region with the weak cold front.
The seabreeze is expected to propagate inland in the afternoon hours
which would normally serve as just enough forcing for a few isolated
storms, though PWAT's generally less than 1.5" aren't too
encouraging for Wednesday afternoon.

Overnight lows Wednesday morning will generally stay around the mid-
60s inland and low 70s along the FL coastline with high temperatures
reaching the 90s in the afternoon. Some locations in the westernmost
FL Big Bend may see temperatures in the upper 90s. Low temperatures
going into Thursday morning will once again remain in the mid to
upper 60s with 70s along the FL coastline.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 352 PM EDT Mon May 27 2024

Predominantly west-northwest flow aloft with a couple
weak disturbances will occur through the long term forecast. Surface
high pressure initially situated over the Ohio Valley will slide
south over the Southeastern US by Saturday providing easterly
surface flow. Moisture return shouldn't be overly rigorous,
especially given the variable nature of the surface winds before
they become due easterly around Saturday. PWAT's do see a slight
recovery sitting mostly around 1.5-1.8" through the period. Given
the active seabreeze regime, particularly through the weekend,
opted to keep PoPs in the 20-30% range as isolated thunderstorms
appear possible across the area.

High temperatures may see a slight decrease through the long term
forecast given easterly flow, starting in the mid to upper 80s
across SE AL and SW GA with low to mid 90s across our FL counties on
Thursday. Going into the weekend, high temperatures could possibly
drop back into the upper 80s areawide. Low temperatures through the
period will generally stay within the 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 147 PM EDT Mon May 27 2024

Showers and thunderstorms are popping up in southern GA and
southeast AL, and are generally isolated to scattered in nature.
Expect storms to become a little more scattered to widespread over
these areas with the possibility for storms to become severe.
Damaging winds and hail will be the primary hazards. A Severe
Thunderstorm Watch is in effect for all AL counties and most of
southwest GA, except the southern tier of counties (Seminole to
Lowndes, and Lanier) at this time through 10PM EDT / 9PM CDT.
Once the storms clear, skies should clear. Where rainfalls, we may
have some reduced visibility down to MVFR status. Started to hint
at that in some of the TAF sites, with vis improving shortly
after sunrise.

&&

.MARINE...
Issued at 352 PM EDT Mon May 27 2024

Generally gentle to occasionally moderate southwesterly
breezes will continue this evening before becoming light out of the
northwest. Winds will mostly be light and variable through the
period with the exception of the seabreeze each afternoon in our
nearshore waters. High pressure will build in this weekend which
will clock winds to due easterly.

&&

.FIRE WEATHER...
Issued at 352 PM EDT Mon May 27 2024

The main fire weather concerns will be high dispersions on Tuesday,
area wide, and Wednesday for areas along and east of the
Chattahoochee and Apalachicola rivers. Outside of that, for the rest
of today showers and thunderstorms will be possible across the
region. Currently, a Severe Thunderstorm Watch is in effect for all
of our southeast AL and the majority of our southwest GA counties,
excluding the southern most tier of counties from Seminole to
Lowndes, and then Lanier. Damaging winds and hail are the primary
concerns, though an isolated tornado may be possible. After today,
dry weather is then forecast through mid week. MinRH values will be
a bit varied, around 30-40% for much of the region through the week,
with good overnight recovery. |

&&

.HYDROLOGY...
Issued at 352 PM EDT Mon May 27 2024

New flooding along the Suwannee River is possible this week,
as last weeks floodwaters on the Withlacoochee slowly route
downstream through the Suwannee. However, 7-day river forecasts for
the Suwannee have been gradually been trending down with the
respective crests from Branford down to Manatee Springs. Though
minor flooding is still the forecast a few days from now, this seems
to become less certain with each forecast update.

Generally no problematic rainfall is expected through the forecast
with generally less than an inch expected, though some isolated
stronger storms could produce 1-3" in some areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  94  69  94 /  30  10   0   0
Panama City   75  92  71  91 /  30   0   0   0
Dothan        70  91  67  91 /  40   0   0   0
Albany        69  91  65  89 /  50   0   0   0
Valdosta      72  92  67  91 /  50  10   0   0
Cross City    73  92  68  95 /  30  30   0  10
Apalachicola  76  90  73  88 /  20  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...KR
SHORT TERM...Worster
LONG TERM....Worster
AVIATION...KR
MARINE...Worster
FIRE WEATHER...KR
HYDROLOGY...Worster

In the hours before

Special weather statement, May 27, 5:05 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
505 PM EDT Mon May 27 2024

ALZ067-GAZ120>123-272145-
Henry AL-Quitman GA-Randolph GA-Calhoun GA-Clay GA-
505 PM EDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HENRY COUNTY IN
SOUTHEASTERN ALABAMA...CENTRAL CLAY...SOUTHWESTERN RANDOLPH...
NORTHWESTERN CALHOUN AND SOUTHEASTERN QUITMAN COUNTIES IN
SOUTHWESTERN GEORGIA THROUGH 545 PM EDT/445 PM CDT/...

At 504 PM EDT/404 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Fort Gaines, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Gaines, Cuthbert, Bellville, Shorterville, Walter F. George Lock
And Dam, Walter F George Lake, Standleys Store, Carnegie, Watson
Crossroads, Double Bridges, Pecan, Randolph Co A/p, Thomas Mill
Creek, Morris, Jones Crossing, Bethel, Suttons Corner, Cotton Hill,
Fort Gaines-Clay Airport, and Days Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT/900
PM CDT/ for southeastern Alabama...and southwestern Georgia.

&&

LAT...LON 3154 8516 3168 8522 3186 8479 3162 8467
TIME...MOT...LOC 2104Z 251DEG 28KT 3164 8512

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

73-YOUNG
Special weather statement, May 27, 5:20 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
520 PM EDT Mon May 27 2024

GAZ126>128-130-131-272200-
Worth GA-Lee GA-Irwin GA-Turner GA-Ben Hill GA-
520 PM EDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN IRWIN...TURNER...
NORTHEASTERN LEE...WESTERN BEN HILL AND NORTHWESTERN WORTH COUNTIES
THROUGH 600 PM EDT...

At 520 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cordele to 6 miles west of Ashburn. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashburn, Worth, Warwick, Rebecca, Amboy, Dakota, Sibley, Doles, Arp,
and Abba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central and southwestern Georgia.

&&

LAT...LON 3184 8394 3184 8386 3182 8385 3183 8384
      3181 8383 3180 8380 3180 8361 3185 8361
      3184 8332 3168 8331 3170 8395 3191 8397
      3191 8392
TIME...MOT...LOC 2120Z 261DEG 30KT 3195 8375 3174 8375

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

73-YOUNG
Local storm report, May 27, 5:42 PM EDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
542 PM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Hail             Dakota                  31.78N 83.69W
05/27/2024  E1.00 Inch       Turner             GA   Amateur Radio

            Quarter hail reported via Ham Radio in North
            Turner County.

&&
Local storm report, May 27, 6:16 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
616 PM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Hail             Rebecca                 31.81N 83.49W
05/27/2024  E1.50 Inch       Turner             GA   Broadcast Media

            Pictures of hail from the Rebecca area.

&&
Local storm report, May 27, 6:18 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
618 PM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             1 E Worth               31.75N 83.67W
05/27/2024  E1.00 Inch       Turner             GA   Broadcast Media

            Hail estimated around quarter size.

&&
Local storm report, May 27, 6:30 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
630 PM EDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Tstm Wnd Dmg     Dawson                  31.77N 84.44W
05/27/2024                   Terrell            GA   911 Call Center

            Tree limb down in Dawson. Also a power
            outage in the Dawson area via GA Power
            outage map.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:30 PM EDTSpecial Weather StatementTAEQuitman, Randolph45 min
May 27, 2:55 PM EDTSpecial Weather StatementTAERandolph50 min
May 27, 3:12 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph, Terrell31 min
May 27, 4:22 PM EDTSpecial Weather StatementTAELee23 min
May 27, 4:57 PM EDTSpecial Weather StatementTAERandolph48 min
May 27, 5:05 PM EDTSpecial Weather StatementTAEClay, Randolph40 min
May 27, 5:12 PM EDTSevere Thunderstorm WarningTAEClay, Lee, Quitman, Randolph, Terrell93 min
May 27, 5:20 PM EDTSpecial Weather StatementTAETurner40 min
May 27, 5:28 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Turner, Worth92 min
May 27, 6:04 PM EDTSevere Thunderstorm WarningTAEBerrien, Irwin, Tift, Turner, Worth86 min
May 27, 6:24 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Randolph, Terrell52 min
May 27, 7:00 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift60 min
May 27, 7:22 PM EDTSpecial Weather StatementTAELee, Terrell53 min
May 27, 7:38 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Lanier, Lowndes97 min
May 27, 7:50 PM EDTSpecial Weather StatementTAERandolph40 min
May 27, 7:52 PM EDTSpecial Weather StatementTAEDougherty53 min
May 27, 7:59 PM EDTSpecial Weather StatementTAEClay61 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.